Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 58, NWS Lincoln, IL

June 21, 20145 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 21, 2014, 3:19 PM CDT for 5 counties in Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2014, 3:19 PM CDT (20:19 UTC)
Expired
Jun 21, 2014, 4:00 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, IL, Fulton County, IL, Mason County, IL, Menard County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:20 PM CDTTSTM WND DMGForest City, ILPOWER LINES DOWN BLOWN IN FOREST CITY.
Jun 21, 3:30 PM CDTTSTM WND DMGForest City, ILLARGE TREE DOWN, DESTROYING A MOTORHOME. REPORT VIA FACEBOOK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WUUS53 KILX 212019
SVRILX
ILC017-057-125-129-179-212100-
/O.NEW.KILX.SV.W.0058.140621T2019Z-140621T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASS COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHEASTERN FULTON COUNTY IN WEST CENTRAL ILLINOIS...
  MASON COUNTY IN CENTRAL ILLINOIS...
  NORTHWESTERN MENARD COUNTY IN CENTRAL ILLINOIS...
  SOUTH CENTRAL TAZEWELL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 400 PM CDT.

* AT 315 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MANITO TO BATH...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED. A VOLUNTEER WEATHER OBSERVER REPORTED
           50 MPH WINDS IN HAVANA.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  KILBOURNE...EASTON...POPLAR CITY...OAKFORD AND ATTERBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4044 8998 4038 8954 3997 8993 4015 9027
      4015 9022 4016 9020 4019 9020 4019 9028
TIME...MOT...LOC 2019Z 283DEG 19KT 4039 8979 4018 9015

HAIL...1.00IN
WIND...60MPH

$$
GEELHART
2 follow-up statements
386 
WWUS53 KILX 212038
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT SAT JUN 21 2014

ILC017-057-125-129-179-212100-
/O.CON.KILX.SV.W.0058.000000T0000Z-140621T2100Z/
MASON IL-MENARD IL-TAZEWELL IL-CASS IL-FULTON IL-
338 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
FULTON...NORTHEASTERN CASS...SOUTH CENTRAL TAZEWELL...NORTHWESTERN
MENARD AND MASON COUNTIES UNTIL 400 PM CDT...

AT 334 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GREEN VALLEY TO MASON CITY TO KILBOURNE...AND MOVING
EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KILBOURNE...OAKFORD AND ATTERBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4016 9020 4019 9020 4026 9015 4042 8980
      4038 8954 3997 8993 4013 9023
TIME...MOT...LOC 2038Z 287DEG 21KT 4035 8962 4021 8973
          4016 9002

HAIL...1.00IN
WIND...60MPH

$$
GEELHART
996 
WWUS53 KILX 212101
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT SAT JUN 21 2014

ILC017-057-125-129-179-212111-
/O.EXP.KILX.SV.W.0058.000000T0000Z-140621T2100Z/
MASON IL-MENARD IL-TAZEWELL IL-CASS IL-FULTON IL-
401 PM CDT SAT JUN 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FULTON...
NORTHEASTERN CASS...SOUTH CENTRAL TAZEWELL...NORTHWESTERN MENARD AND
MASON COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 4016 9020 4019 9020 4026 9015 4042 8980
      4038 8954 3997 8993 4013 9023
TIME...MOT...LOC 2038Z 287DEG 21KT 4035 8962 4021 8973
          4016 9002

$$
GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:21 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 21, 12:21 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1221 PM CDT Sat Jun 21 2014

.DISCUSSION...
ISSUED 1004 AM CDT Sat Jun 21 2014

Plenty of sunshine occurring this morning to destabilize the
atmosphere, with CAPE's already over 2000 J/kg across the west
half of the CWA per LAPS and SPC mesoanalysis. Weak boundary
currently seen on surface plot from southwest Wisconsin into
northwest Missouri will move into northwest Illinois around midday
and likely will be the focus for the expected convection by the
1-2 pm time frame. RAP, HRRR and the high-res ARW/NMM models are
in reasonable agreement with a broken line of storms between the
Illinois River and I-55 by 4 pm, with the latest NAM showing a
similar solution. Thinking the southeast CWA will mainly be dry
through late afternoon, and the latest SPC Day1 outlook pulled
back the slight risk out of that area.

Sent some updated zones/grids to reflect the latest precipitation
timing, and to tweak the temperatures based the observed hourly
trends.

Geelhart

&&

.AVIATION...
ISSUED 1220 PM CDT Sat Jun 21 2014

Beginning to see some of the expected convective development north
of the central Illinois TAF sites at midday, and should be
significantly increasing early this afternoon. Have tried resolve
the broad VCTS mentions at KPIA/KBMI with a TEMPO period for the
more significant convection this afternoon. Will hold off a bit
further south as we wait to see the evolution of the storms, then
will amend to add them in at that point. Currently looks like the
thunder threat will be over by 02-03Z at most sites. Light winds
develop overnight, and with the residual low level moisture
around, some MVFR visibilities are likely for a few hours near
sunrise.

Geelhart

&&

.PREV DISCUSSION...
ISSUED 248 AM CDT Sat Jun 21 2014

Surface ridging keeping control on a relatively stagnant air mass
over the region. Showers, thunderstorms, and mesoscale boundaries
controlling much of the dynamics for the last few days...and the
trend will continue for the next few. Significant wave over NE/IA
this morning progged to make its way over the Mississippi River
Valley later this afternoon/evening and bring the next best
chances of rain. However, some of the models weaken the impulse
considerably, keeping the main wave further to the west for Sun
night through Mon night. To say that the models, both high res and
longer range, have been having a hard time resolving the
convective elements in this hot and humid air mass is a drastic
understatement. Forecast is full of pops and it is almost
impossible to carve them down with much accuracy simply because it
is a hot, humid, and unstable summer air mass. Scattered
thunderstorms is more the rule than the exception, particularly in
the afternoon (diurnal influence) and evening (evolution of
convective masses that form elsewhere and propagate through.)

SHORT TERM...Today and tomorrow...
Hot and humid again today with weak sfc winds and heat indices
into the 90s by late afternoon. GFS and NAM both relentless with
the progression of the convection over NE/IA this morning, pushing
into ILX this afternoon. HRRR and 4km WRF a little more familiar
to recent trends and dissipates the storms as they approach the
Miss River Valley and the influence of the ridge, but re-fire the
outflow later in the afternoon. More recent HRRR delaying the
re-fire until closer to 20z over Mid Miss River...whereas the 4km
WRF igniting on several different boundaries through the
afternoon. Considering the lack of consensus...will go with a
combination of models, and continuity. Chances through the day,
increasing this afternoon and into the evening hours. Tomorrow
even less clear--scattered potential, and details potentially more
accessible after the prev activity from tonight sets up any
outflow boundaries. Both days in the warm and humid air mass and
heat indices into the 90s.

LONG TERM...Monday through Friday...
Upper trof/wave pushing through the region on Monday night into
Tuesday bringing signif chance, increasing from Sun night into
Monday night...and a slightly cooler Tuesday through the end of
the week. Still warm, but potentially less humidity as winds
become more westerly on Tuesday, picking up a northerly component
by Wednesday. Forecast trending drier from Tuesday through
Wednesday. Another wave Thursday brings back some pops ahead of
the next big storm system developing over the SW for late next
weekend.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 11:31 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1131 AM CDT SAT JUN 21 2014

ILZ027>031-036>038-040>057-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1131 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EAST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS DEVELOPMENT IS EXPECTED TO BEGIN WEST OF I-55 EARLY
THIS AFTERNOON...AND SPREAD SOUTHEAST THROUGH LATE AFTERNOON...
CONTINUING INTO THE EVENING. SOME OF THE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE
BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
WITH THE PRIMARY TIME FRAME BETWEEN 2 PM AND 9 PM.

ILZ062-063-066>068-071>073-221100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1131 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING TOWARD
VERY LATE AFTERNOON NORTH OF I-70...AND IN THE EVENING TO THE
SOUTH. WHILE A COUPLE OF THE STORMS MAY BRIEFLY APPROACH SEVERE
LIMITS...THE MAIN THREAT OF SEVERE WEATHER WILL BE ACROSS CENTRAL
ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE
BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 9 PM.

GEELHART

In the hours before

Local storm report, Jun 21, 2:12 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
212 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             FAIRVIEW                40.65N 90.19W
06/21/2014  M0.75 INCH       FULTON             IL   PUBLIC

&&

JRP
Local storm report, Jun 21, 2:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             MARIETTA                40.50N 90.39W
06/21/2014  M1.00 INCH       FULTON             IL   TRAINED SPOTTER

&&

JRP
Local storm report, Jun 21, 2:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             VERMONT                 40.30N 90.43W
06/21/2014  M0.75 INCH       FULTON             IL   PUBLIC

&&

JRP
Local storm report, Jun 21, 2:46 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
246 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             1 NW SMITHFIELD         40.48N 90.31W
06/21/2014  M0.88 INCH       FULTON             IL   TRAINED SPOTTER

&&

JRP
Local storm report, Jun 21, 3:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 N ELMWOOD             40.81N 89.97W
06/21/2014  M1.75 INCH       PEORIA             IL   EMERGENCY MNGR

&&

JRP
Local storm report, Jun 21, 3:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             RAY                     40.22N 90.48W
06/21/2014  M1.00 INCH       SCHUYLER           IL   EMERGENCY MNGR

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:48 PM CDTSevere Thunderstorm WarningILXFulton42 min
Jun 21, 2:15 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria45 min
Jun 21, 2:26 PM CDTSevere Thunderstorm WarningILXFulton49 min
Jun 21, 2:32 PM CDTAreal Flood AdvisoryILXFulton3 hr
Jun 21, 2:39 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler51 min
Jun 21, 2:49 PM CDTSevere Thunderstorm WarningILXKnox, Peoria28 min
Jun 21, 3:09 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford51 min
Jun 21, 3:15 PM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler45 min
Jun 21, 3:40 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell50 min
Jun 21, 4:00 PM CDTSevere Thunderstorm WarningILXCass, Morgan45 min
Jun 21, 4:39 PM CDTSevere Thunderstorm WarningILXMorgan, Scott51 min
Jun 21, 4:51 PM CDTAreal Flood AdvisoryILXCass, Morgan, Schuyler3 hr
Jun 21, 5:29 PM CDTSevere Thunderstorm WarningILXScott25 min
Jun 21, 5:56 PM CDTSpecial Weather StatementILXChampaign34 min
Jun 21, 6:08 PM CDTSpecial Weather StatementILXVermilion37 min
Jun 21, 6:26 PM CDTSevere Thunderstorm WarningILXVermilion19 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.